Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2014, 5:40 PM MDT for Garfield County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2014, 5:40 PM MDT (23:40 UTC)
- Expired
- Jul 15, 2014, 9:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747
WGUS55 KSLC 152340
FFWSLC
UTC017-160330-
/O.NEW.KSLC.FF.W.0010.140715T2340Z-140716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 PM MDT TUE JUL 15 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
* UNTIL 930 PM MDT
* AT 534 PM MDT...INTENSE RAINFALL IN THE HEADWATERS OF THE
ESCALANTE RIVER IS ANTICIPATED TO BRING THE WATERWAY TO DANGEROUS
LEVELS.
* THIS FLOOD WILL SURGE DOWN THE ESCALANTE RIVER AND ATTENUATE
SOMEWHERE NEAR THE GARFIELD/KANE COUNTY BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN ANY OF THE ESCALANTE HEADWATERS...ESPECIALLY PINE
CREEK...ENSURE FOR YOUR SAFETY BY MOVING OUT OF THE LOWER ASPECTS OF
THE STREAM CHANNEL.
&&
LAT...LON 3779 11132 3756 11106 3755 11110 3772 11135
3776 11162 3782 11161
$$
MCINERNEY2 follow-up statements
549
WGUS75 KSLC 160035
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 PM MDT TUE JUL 15 2014
UTC017-160330-
/O.CON.KSLC.FF.W.0010.000000T0000Z-140716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
635 PM MDT TUE JUL 15 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...
AT 632 PM MDT...AT 4PM THIS EVENING PINE CREEK ROSE TO 1000 CUBIC
FEET PER SECOND (CFS) DUE TO INTENSE RAINFALL IN THE DRAINAGE. AS A
RESULT...THIS SURGE OF WATER IS FORECAST TO MOVE INTO THE ESCALANTE
RIVER AND FLOW SOUTH.
IT IS ANTICIPATED THE FLOOD WILL ATTENUATE BY THE GARFIELD/KANE
COUNTY BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE ESCALANTE RIVER IN THE EVENING HOURS...PLEASE BE
AWARE OF THE HIGHER FLOWS MOVING THROUGH THE SYSTEM.
&&
LAT...LON 3779 11132 3756 11106 3755 11110 3772 11135
3776 11162 3782 11161
$$
MCINERNEY363
WGUS75 KSLC 160119
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
ISSUED BY NATIONAL WEATHER SERVICE POCATELLO
719 PM MDT TUE JUL 15 2014
UTC017-160128-
/O.CAN.KSLC.FF.W.0010.000000T0000Z-140716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
719 PM MDT TUE JUL 15 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GARFIELD
COUNTY...
LAT...LON 3779 11132 3756 11106 3755 11110 3772 11135
3776 11162 3782 11161
$$
RSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:01 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 15, 3:01 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT TUE JUL 15 2014
.SYNOPSIS...A DISTURBANCE MOVING THROUGH THE NORTHERN ROCKIES
WILL INTERACT WITH MONSOON MOISTURE OVER CENTRAL AND SOUTHERN UTAH
TODAY. A GENERALLY DRIER NORTHWEST FLOW WILL BECOME ESTABLISHED
OVER MOST OF THE AREA WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...AFTERNOON SURFACE ANALYSIS INDICATES A FAIRLY WEAK
BOUNDARY IS CURRENTLY LOCATED FROM ROUGHLY SOUTH OF WENDOVER TO
UTAH COUNTY. THIS BOUNDARY MAY MOVE A BIT FURTHER SOUTH OVER THE
REMAINDER OF THE AFTERNOON. CONVECTION HAS DEVELOP SOUTH OF THIS
BOUNDARY ACROSS PORTIONS OF SOUTHERN UTAH.
DUAL POL RADAR DATA FROM KICX INDICATE MANY OF THESE STORMS ARE
PRODUCING VERY HEAVY RAINFALL AND UP TO MARBLE SIZED HAIL.
CELL/OUTFLOW MERGERS HAVE PRODUCED VERY HEAVY RAINFALL...ALTHOUGH
MOST OF THIS HEAVY RAINFALL HAS OCCURRED OVER AREAS AT A LOW
THREAT OF FLASH FLOODING. THE MAIN EXCEPTION IS CONVECTION OVER
THE SULPHUR CREEK AREA IN/NEAR CAPITOL REEF NATIONAL PARK...WHICH
IS ESPECIALLY VULNERABLE TO FLASH FLOODING. A WARNING HAS BEEN
ISSUED FOR THIS AREA.
AS FOR THE REMAINDER OF THE AFTERNOON AND EVENING...IN THE WAKE
OF THIS BOUNDARY ACROSS THE NORTH...EXPECT ENOUGH STABILITY TO
KEEP THE THREAT OF THUNDERSTORMS MINIMAL. SOUTH OF THIS
BOUNDARY...DEEP MOISTURE WILL ALLOW FOR CONTINUED DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THE HEAVIEST RAINFALL WILL BE IN AREAS
THAT MAINTAIN CONVECTIVE DEVELOPMENT...PARTICULARLY THROUGH THE
PROPAGATION/MERGER OF OUTFLOW BOUNDARIES AND CELL MERGERS.
GIVEN THE THREAT FOR HEAVY RAINFALL...A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR CENTRAL AND SOUTHERN UTAH. THE MOST CONCERNING
LOCATIONS FOR FLASH FLOODING INCLUDE DRY WASHES...SLOT CANYONS AND
SMALL STREAMS IN STEEP TERRAIN AS WELL AS POSSIBLE DEBRIS FLOWS
NEAR RECENT BURN SCARS.
SHOWERS AND THUNDERSTORMS WILL SLOWLY DECREASE IN
COVERAGE/INTENSITY THIS EVENING INTO THE OVERNIGHT HOURS. ANOTHER
ROUND OF CONVECTION IS POSSIBLE AS THE BOUNDARY MOVES FURTHER
NORTH TOMORROW AFTERNOON. FLASH FLOODING WILL AGAIN BE POSSIBLE
ACROSS THE SOUTHERN THIRD OR SO OF UTAH. WILL LET FUTURE SHIFTS
ADDRESS THE POSSIBILITY OF A FLASH FLOOD WATCH FOR THESE LOCATIONS
FOR WEDNESDAY.
&&
.FIRE WEATHER...A MOIST AIR MASS OVER CENTRAL AND SOUTHERN UTAH WILL
GRADUALLY GET NUDGED SOUTHWARD WEDNESDAY AND THURSDAY.
HOWEVER...SCATTERED WETTING RAINS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE DRY AIR MASS HAS MOVED INTO NORTHERN UTAH AND WILL
SPREAD INTO CENTRAL AND SOUTHERN UTAH WEDNESDAY AND THURSDAY. THE
NORTHWEST FLOW IS EXPECTED TO BE STRONG ENOUGH OVER EAST CENTRAL
UTAH WEDNESDAY AFTERNOON FOR A RED FLAG WARNING TO BE ISSUED FOR THE
ZONE 489 BELOW 7500 FEET. THE DOWN SLOPE COMPONENT IS EXPECTED TO
DRY THE AIR CONSIDERABLY TO ALLOW RELATIVE HUMIDITY VALUES TO DIP
BELOW 15 PERCENT. THE FLOW ALOFT REMAINS NORTHWEST THROUGH THURSDAY
BUT THEN SHIFT TO WEST SOUTHWEST FRIDAY INTO SATURDAY ALLOWING SOME
MOISTURE TO INCREASE. THIS MOISTURE INCREASE WILL BE SHORT LIVED AS
A DRIER AIR MASS MOVES IN FROM THE SOUTHWEST FOR SUNDAY INTO
MONDAY.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
TAF PERIOD. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO SOUTHEAST
BETWEEN 03-05Z. OCCASIONAL GUSTS TO THE MID TEENS POSSIBLE UNTIL
02Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1 PM TO 10 PM MDT WEDNESDAY FOR UTZ489.
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-012-
013-019>021-517-518.
WY...NONE.
&&
KRUSE/STRUTHWOLF/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 15, 5:27 AM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 527 AM MDT TUE JUL 15 2014 UTZ001>016-019>021-517-518-WYZ021-161230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 527 AM MDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY...ESPECIALLY OVER CENTRAL AND SOUTHERN UTAH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. AREA SUCH AS SLOT CANYONS...DRY WASHES...AND BURN SCARS ACROSS SOUTHERN AND CENTRAL UTAH WILL SEE AN INCREASED THREAT OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL QUICKLY MOVE INTO THE AREA BEGINNING WEDNESDAY...WITH A CORRESPONDING DECREASE IN THE FLASH FLOOD POTENTIAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 15, 3:52 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 19 S BRIDGELAND 39.89N 110.27W
07/15/2014 M76 MPH DUCHESNE UT MESONET
FIVE MILE RAWS SENSOR FIVU1
0245 PM FLASH FLOOD 9 SE PANGUITCH 37.74N 112.32W
07/15/2014 GARFIELD UT DEPT OF HIGHWAYS
UDOT REPORTS FLASH FLOOD ON SR-12 AT MP 5.8. WESTBOUND
LANE IS BLOCKED BY DEBRIS ABOUT 4 FEET DEEP AND 20 FEET
LONG.
&&
CRKLocal storm report, Jul 15, 5:11 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 PM MDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 2 N SPRINGDALE 37.21N 113.00W
07/15/2014 WASHINGTON UT 911 CALL CENTER
FLASH FLOODING IN ZION NATIONAL PARK. MULTIPLE WATERFALLS
AND FLASHING IN BIRCH CREEK AND MULTIPLE SOUTHERN
DRAINAGES.
&&
BMCINERNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:11 PM MDT | Special Weather Statement | SLC | Tooele | 64 min |
| Jul 14, 6:29 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 61 min |
| Jul 14, 7:20 PM MDT | Special Weather Statement | SLC | Emery | 25 min |
| Jul 14, 7:30 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Jul 15, 3:41 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 15, 2:05 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 15, 2:17 PM MDT | Red Flag Warning | SLC | Carbon, Emery | 32 hr |
| Jul 15, 3:51 PM MDT | Flash Flood Warning | SLC | Carbon, Duchesne | 3 hr |
| Jul 15, 4:17 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 15, 4:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.